Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

Ottawa Knee Rule Acute Fracture X-Ray Decision Formula

Apply Ian Stiell’s validated 5-item Ottawa Knee Rule (Age >= 55, isolated patellar tenderness, fibular head tenderness, inability to flex knee to 90°, inability to bear weight 4 steps) to rule out knee fracture without X-rays.

Cut unnecessary acute knee X-rays by ~28% with near-100% sensitivity for clinically significant fracture!

Most emergency-department acute knee sprains and contusions receive reflex plain radiographs, yet fewer than 6–7% harbor an actual fracture! Ian Stiell et al. (1995, JAMA) validated the 5-criterion Ottawa Knee Rule in alert, cooperative patients presenting within 7 days of blunt knee trauma (excluding paraplegia, multitrauma, altered mental status, or superficial lacerations only).

Plain knee radiographs are indicated ONLY if at least ONE of five bedside findings is present: (1) Age >= 55 years, (2) Isolated tenderness of the patella (no other bony knee tenderness), (3) Tenderness at the head of the fibula, (4) Inability to flex the knee to 90 degrees (< 90° active flexion), or (5) Inability to bear weight for 4 steps both immediately after injury AND in the emergency department (limping counts as able to transfer weight!). When all 5 criteria are negative, fracture probability is near zero (< 0.2%)!

Ottawa Knee Rule CriterionThreshold Triggering Knee X-RayClinical Rule Action
1. Patient Age>= 55 years+1 Positive Criterion
2–3. Focal Bony PalpationIsolated Patella OR Fibular Head Tenderness+1 Each if Present
4. Active Knee Flexion Range< 90 degrees+1 Positive Criterion
5. Weight-Bearing (4 Steps Injury & ED)Unable to Transfer Weight Twice Each Foot0 Total Criteria -> Defer Knee X-Ray Safely

Count of Positive Ottawa Knee Rule Criteria (0 to 5)

Evaluates Age >= 55 (B2), isolated patellar tenderness (B3 = 1), fibular head tenderness (B4 = 1), active flexion < 90° (B5 < 90), and inability to bear weight 4 steps (B6 = 1).

=IF(B2 >= 55, 1, 0) + IF(B3 = 1, 1, 0) + IF(B4 = 1, 1, 0) + IF(B5 < 90, 1, 0) + IF(B6 = 1, 1, 0)

Ottawa Knee Rule Radiograph Recommendation

Checks trauma-exclusion flag B7 first, then triggers Knee X-Ray Series if >= 1 criterion is positive.

=IF(OR(B2 <= 0, B5 < 0, B7 = 1), "Rule Excluded / Clinical Judgment", IF(OR(B2 >= 55, B3 = 1, B4 = 1, B5 < 90, B6 = 1), "Knee X-Ray Indicated (>= 1 Ottawa Criterion)", "No Knee X-Ray Required (Ottawa Knee Cleared)"))

Try the example

Use the original values or change them to test your understanding.

Further reading